Ambien, also known by the generic name zolpidem, is a non-benzodiazepine sedative-hypnotic medication frequently prescribed to people who suffer from insomnia. Ambien works by slowing certain brain activity, encouraging sleep in those who take it 1. Though safe when used as indicated, when taken in larger doses than prescribed or in combination with other medications, Ambien can have lethal effects.
Ambien: A Dangerous Drug to Abuse
Despite its reputation as a relatively safe sleep aid, Ambien use has been linked to a number of potentially harmful effects. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), the number of Ambien-related emergencies in which a patient was brought to a hospital for adverse reactions due to the drug increased from 6,111 in 2005 to 19,487 in 2010. This dramatic change represents a 220% increase in Ambien-related emergency cases in just over 5 years 2.
Women are far more likely than men to experience adverse Ambien reactions. In 2010, women accounted for 68% of emergency room visits caused by Ambien. Most patients who experience problems with Ambien are over the age of 45. Though the Food and Drug Administration (FDA) has advised doctors to prescribe it at half the regular dose for elderly patients, many patients over the age of 65 are still receiving full doses of the drug; nearly 1/3 of the emergency room cases involving Ambien in 2010 were for a patient over the age of 65 years 2.
Serious medical problems occur when patients combine alcohol and other medications with Ambien. Approximately 50% of the Ambien-related emergency room cases in 2010 involved other drugs, including opioid painkillers, anti-anxiety medications, and other sedative-hypnotic medications 2.
If you or someone you care about has been prescribed Ambien, be aware of the signs and symptoms of an Ambien overdose. Learn how to handle such an emergency, as well as how to prevent future overdoses.
Signs and Symptoms
There are many medications that, while therapeutic at certain doses, become harmful when taken in excess. Ambien is capable of eliciting serious and sometimes unusual side effects, even when taken in accordance with a prescription. There have been a number of reports from people who take it as prescribed experiencing effects such as 1:
- A feeling of being drugged.
- Blurry vision.
- Joint pain, especially in the neck or back.
- Lack of balance.
- Muscle aches or severe cramps.
- Nausea or vomiting.
- Pain, burning, or numbness in the arms, hands, legs, or feet.
- Ringing or pain in the ears.
- Sleepwalking or doing other behaviors while asleep or not fully awake (including driving).
- Stomach pain.
- Uncontrollable tremors or shaking.
- Unsteady gait or difficulty walking.
If you or someone you care about experiences these side effects, do not drive or operate machinery. If any of these symptoms do not go away or are severe, contact your doctor right away 1.
Do not take any other medications while taking Ambien unless approved by your doctor. Avoid illicit drugs and alcohol in combination with Ambien since the effects can be lethal. When it is combined with other depressants (such as benzodiazepines for anxiety, opioid painkillers, or alcohol), patients may experience extreme sedative effects that can result in death 2.
Because Ambien use is associated with potentially serious side effects, even when taken as prescribed, it is important to pay attention to how it affects you. Someone who experiences significantly debilitating symptoms on a low Ambien dose may be more likely to experience even more severe effects in the event of an overdose. When a person overdoses on Ambien, he or she may experience 1:
- Slowed breathing.
- Slowed heartbeat.
- Severe drowsiness.
- Loss of consciousness.
If you or someone you care about has experienced an Ambien overdose, contact emergency medical help immediately. An Ambien overdose can be lethal, so it is important to seek medical care as soon as possible to avoid long-term damage or death.
Individuals who are over the age of 65 are at increased risk of Ambien overdose 2. Individuals who have a history of substance abuse or who are currently abusing it are also at increased risk of an Ambien overdose. Ambien is a medication that is prescribed for use as needed when a patient is having difficulty sleeping, but it is not intended for everyday use 1. However, some people enjoy the sedative-hypnotic effects of Ambien and may use the drug to elicit specific side effects 3.
Though it may be relatively less addictive than benzodiazepine sedative-hypnotics, it still carries a risk of dependence and compulsive misuse. Research has shown that Ambien use and abuse are on the rise in the United States and in Europe and is more common in people who have a history of abusing other drugs, especially alcohol. Many people who become dependent on Ambien and then stop taking the drug will experience withdrawal symptoms, including increased insomnia, anxiety, and in rare cases, seizures 3.
If an individual who has been using Ambien over a significant period of time builds a tolerance to the drug, he or she may be motivated to take increasingly larger doses and, in doing so, may be at greater risk of an overdose. Individuals who have built up a tolerance to the drug then stop taking Ambien for a period of time may experience a lowering of tolerance. Should they then resume using it at the previous level, overdose may be more likely.
One of the most common causes of Ambien overdose is the combination of other drugs, also known as polysubstance use. Polysubstance use occurs when a person consumes more than one drug or alcohol at the same time. Individuals who consume alcohol, antianxiety medications, other sedatives, or painkillers while taking Ambien are at increased risk of overdosing.2
What to Do If You Overdose on Ambien
If you witness a suspected Ambien overdose, call for emergency medical help right away or take the patient to an emergency care center.
Once help is on the way, you can care for the person by:
- Making sure that his or her airway is clear.
- Ensuring that the individual is able to breathe by carefully removing anything from around the neck (such as a necklace or tie).
- Monitoring the person’s breathing and checking for any discoloration (such as a bluish hue) in the lips or fingertips. (Do not give the person anything to make them vomit 4.)
Once the patient is in the care of medical professionals, they will be monitored for proper breathing, circulation, and heart function. Medical professionals do not usually use flumazenil (a medication used for the treatment of benzodiazepine overdose) for patients who have overdosed on Ambien. Rather, the usual treatment for an Ambien overdose is gastric lavage (stomach pumping) and close monitoring of the patient’s vital signs 4.
Ambien is a powerful drug that can result in overdose, especially for people who misuse the medication and are unaware of the drug’s significant side effects. Additionally, some patients who have been prescribed Ambien may be inadequately advised against combining their medication with any other drugs or alcohol. Knowledge is the best way to prevent an Ambien overdose.
Not using the drug to begin with may be the most failsafe means of prevention. If you or someone you care about are struggling with compulsive use of Ambien, drug addiction treatment can provide help. Substance abuse treatment centers are equipped to help you overcome your addiction through a combination of therapies. Most addiction treatment centers offer individual counseling, group therapy, and skills training to help you overcome your dependence on Ambien:
Ambien can be a deceptively problematic drug and can lead to overdose when misused. If you or someone you care about is struggling with Ambien use, call us today at 1-888-744-0069Who Answers? to speak with a treatment consultant.
- U.S. National Library of Medicine. (2015). Zolpidem.
- Substance Abuse and Mental Health Services Administration. (2013). Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem.
- Victorri-Vigneau, C., Dailly, E., Veyrac, G., & Jolliet, P. (2007). Evidence of zolpidem abuse and dependence: results of the French Centre for Evaluation and Information on Pharmacodependence (CEIP) network survey. British Journal of Clinical Pharmacology, 64(2), 198-209.
- Cooper, J. S. (2015). Sedative-Hypnotic Toxicity Treatment & Management.